Alert archive / Florida / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Tallahassee, FL

October 18, 20227 counties in Florida; 5 counties in Alabama

NWS Tallahassee, FL issued this red flag warning at Oct 18, 2022, 2:12 AM CDT for 7 counties in Florida; 5 counties in Alabama. It took effect at Oct 18, 2022, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2022, 2:12 AM CDT (07:12 UTC)
In effect from
Oct 18, 2022, 11:00 AM CDT
Expired
Oct 18, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2022-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2022-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS82 KTAE 180712
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
312 AM EDT Tue Oct 18 2022

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY AND DRY FUELS FOR 
PORTIONS OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...

ALZ065>069-FLZ007>014-108-112-114-190000-
/O.UPG.KTAE.FW.A.0001.221018T1600Z-221019T0000Z/
/O.NEW.KTAE.FW.W.0006.221018T1600Z-221019T0000Z/
Coffee-Dale-Henry-Geneva-Houston-North Walton-Central Walton-
Holmes-Washington-Jackson-Inland Bay-Calhoun-Inland Gulf-
South Walton-Coastal Bay-Coastal Gulf-
312 AM EDT Tue Oct 18 2022 /212 AM CDT Tue Oct 18 2022/

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY AND DRY FUELS FOR 
PORTIONS OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...

The National Weather Service in Tallahassee has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CDT today. The 
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 065, 066, 067, 068, and 069.
  Fire weather zones 007, 008, 009, 010, 011, 012, 013, 014, 
  108, 112, and 114. 

* WIND...Northerly around 15 mph with gusts up to 25 mph.

* HUMIDITY...18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

DVD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Oct 18, 1:35 AM CDT, 37 minutes earlier.

Area forecast discussion, Oct 18, 1:35 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
235 AM EDT Tue Oct 18 2022

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 232 AM EDT Tue Oct 18 2022

A much cooler and drier airmass will advect into the region today
behind a cold front. A fairly large temperature gradient is expected
this afternoon with highs ranging from the upper 50s near Georgetown
in Quitman county to the mid 70s near Suwannee in Dixie county.
Northwest winds will be occasionally gusty by mid-morning with gusts
of 20-25 mph possible, particularly across the western half of the
area.

For tonight, winds will diminish but still remain around 5 mph as
the center of the surface high pressure remains west of the area.
Clear skies and a dry airmass will still allow for decent
radiational cooling despite the slightly elevated winds with
overnight lows ranging from the mid 30s to near 40 across the area.
The official forecast used a blend of NBM and CONSMOS for low
temperatures over land. Given that the winds are not expected to go
calm and the airmass remains quite dry tonight, we kept frost out of
the grids for now for tonight, and we'll let the dayshift take
another look at it.

&&

.SHORT AND LONG TERM...
(Wednesday through Tuesday)
Issued at 232 AM EDT Tue Oct 18 2022

A dry stretch of weather is in store through Monday, with the next
chance of showers not until at least Tuesday of next week. Highs
moderate from the 60s on Wednesday to around 70 on Thursday, and
into the upper 70s to lower 80s this weekend, then into the mid-80s
early next week. One more breezy day on Wednesday with Northwest
winds gusting up to 20 mph. Chilly mornings are on tap into the
weekend. In particular, the dry air mass and light winds should
allow low temperatures to dip into the 30s on Thursday and Friday
mornings, with some areas seeing patchy frost. Thursday looks to
be the coldest morning, with the potential for a freeze (temps at
or below 32F) for portions of the tri-state away from the coast.
The greatest confidence in a freeze is roughly northwest of an
Albany-Dothan line.

&&

.AVIATION...
(06Z TAFS)
Issued at 232 AM EDT Tue Oct 18 2022

VFR conditions are expected to prevail through the period with
mostly clear skies. Breezy north-northwest winds are expected to
develop by mid-morning with gusts near 20 knots expected for DHN and
ECP.

&&

.MARINE...
Issued at 232 AM EDT Tue Oct 18 2022

A strong cold frontal passage this morning will lead to widespread
Small Craft Advisory conditions through Wednesday morning, with
seas building to around 6 feet offshore. A return to more tranquil
boating conditions is expected on Thursday and Friday, as high
pressure builds over the waters.

&&

.FIRE WEATHER...
Issued at 232 AM EDT Tue Oct 18 2022

The main concern remains elevated fire danger this afternoon due to
a very dry airmass moving into the area coupled with dry fuels in
some areas and the potential for gusty winds. Currently, the
greatest fire weather risk appears to be across portions of the
Florida panhandle and southeast Alabama where red flag conditions
are expected. On Wednesday and Thursday, the very dry airmass will
continue across the area, but winds are forecast to be lighter.

&&

.HYDROLOGY...
Issued at 232 AM EDT Tue Oct 18 2022

A dry stretch of weather is in store over the next week. Portions
of the Tri-State region remain in moderate to severe drought, with
no relief in sight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   67  40  66  39 /   0   0   0   0
Panama City   66  42  66  42 /   0   0   0   0
Dothan        61  36  64  33 /   0   0   0   0
Albany        62  37  64  34 /   0   0   0   0
Valdosta      65  39  65  36 /   0   0   0   0
Cross City    74  40  68  37 /   0   0   0   0
Apalachicola  68  44  66  45 /   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning from noon today to 8 PM EDT this evening for
     FLZ007>014-108-112-114.

     High Rip Current Risk through Wednesday evening for FLZ114.

GA...None.
AL...Red Flag Warning from noon today to 8 PM EDT this evening for
     ALZ065>069.

GM...Small Craft Advisory until 11 AM EDT Wednesday for GMZ730-750-
     752-755-765-770-772-775.

&&

NEAR TERM...DVD
SHORT TERM...LF
LONG TERM....LF
AVIATION...DVD
MARINE...LF
FIRE WEATHER...DVD
HYDROLOGY...LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 12:59 AM CDTRip Current StatementTAEGulf25 hr
Oct 18, 2:19 PM CDTFrost AdvisoryTAEHolmes, Walton18 hr
Oct 18, 2:19 PM CDTFreeze WatchTAEHolmes, Jackson, Walton, Washington12 hr

Nearby

Red Flag Warnings in Florida, 2022Red Flag Warnings in Alabama, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.